Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 82, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 3, 2021, 7:12 PM MDT for Bennett County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2021, 7:12 PM MDT (01:12 UTC)
- Expired
- Jul 3, 2021, 7:56 PM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Bennett County, SD
The radar
The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:14 PM MDT | HAIL 1 | 8 E Martin, SD | STILL HAILING. GUSTS 40 TO 50 MPH. |
| Jul 3, 7:14 PM MDT | HAIL 2 | 8 E Martin, SD | HAIL FELL FOR AT LEAST 45 MINUTES, STARTING AROUND 645 PM, AND RANGING IN SIZE FROM A HALF INCH TO 2 INCHES. WIND GUSTS 40 TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:33 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS53 KUNR 040112
SVRUNR
SDC007-040215-
/O.NEW.KUNR.SV.W.0082.210704T0112Z-210704T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
712 PM MDT Sat Jul 3 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Bennett County in southwestern South Dakota...
* Until 815 PM MDT.
* At 711 PM MDT, a severe thunderstorm was located over eastern
Lacreek Wildlife Refuge, or 11 miles southeast of Martin, moving
southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Bennett County, southeast of Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4306 10179 4329 10156 4320 10122 4299 10124
4300 10173
TIME...MOT...LOC 0111Z 315DEG 9KT 4311 10152
HAIL...1.75IN
WIND...60MPH
$$
JC2 follow-up statements
480
WWUS53 KUNR 040136
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
736 PM MDT Sat Jul 3 2021
SDC007-040215-
/O.CON.KUNR.SV.W.0082.000000T0000Z-210704T0215Z/
Bennett SD-
736 PM MDT Sat Jul 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN BENNETT COUNTY...
At 736 PM MDT, a severe thunderstorm was located 6 miles southeast of
Lacreek Wildlife Refuge, or 14 miles southeast of Martin, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tuthill, Vetal, Harrington and Lacreek Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 10171 4324 10161 4323 10132 4320 10122
4299 10124 4300 10164
TIME...MOT...LOC 0136Z 322DEG 10KT 4304 10149
HAIL...1.00IN
WIND...60MPH
$$
JC040
WWUS53 KUNR 040156
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
756 PM MDT Sat Jul 3 2021
SDC007-040205-
/O.CAN.KUNR.SV.W.0082.000000T0000Z-210704T0215Z/
Bennett SD-
756 PM MDT Sat Jul 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENNETT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and southwestern South Dakota.
LAT...LON 4314 10171 4324 10161 4323 10132 4320 10122
4299 10124 4300 10164
TIME...MOT...LOC 0155Z 315DEG 9KT 4300 10144
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:23 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 3, 5:23 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Sat Jul 3 2021 .UPDATE... Issued at 354 PM MDT Sat Jul 3 2021 Severe thunderstorm watch has been issued for portions of west central and south central SD... extending from Haakon Co southward to Bennett/Todd counties. Although vertical shear thru this corridor is rather weak (20-25 kt of effective bulk shear), much of this is focused in the lowest 3 km or so AGL, which may support some modest organization along advancing outflow boundaries. Dew points in the upper 50s to lower 60s are supporting MLCAPE values in the 1500-2000 J/kg range, much of which (600-800 J/kg) is in the hail growth zone; this could lead to some marginally severe hail in the strongest storms. Meanwhile, DCAPE values up to 1500 J/kg owing to deep, well-mixed boundary layers will support potential for damaging straight-line winds. Activity should generally diminish from west to east late this evening into the early overnight. && .DISCUSSION...(This Evening Through Saturday) Issued at 159 PM MDT Sat Jul 3 2021 500hpa short wave trof moving through mean flow...dragging 700hpa and sfc trofs will bring chances for pcpn this evening. Far sern counties have seen surface based cape increase to over 2000 j/kg according to SPC page...with no CIN left. Not much though in way of effective shear. This area is highlight by SLGT risk...so have added T+ wording for the evening with sfc boundary and dwpts in the M60s present. Otherwise typical post frontal isold svr storms have fired over the Black Hills and expect them to diminish with the setting sun as shear is weak. Even with 500hpa ridging trying to build into the upper plains through the beginning of the week...the next trof/boundary pushes into through the nrn plains Monday afternoon evening. PWATS increase in some areas to near 2". Should be a bit better rains across the area than what we have seen in awhile. Once past, it doesn't take long for 850hpa temps to climb back into the mid to upper 20s by Thursday. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 523 PM MDT Sat Jul 3 2021 VFR conditions are generally expected through the TAF period, particularly at the TAF sites. Showers and thunderstorms around northeastern WY and western SD will diminish from west to east over the next few hours, with activity consolidating across west central to south central SD by 03z. Wind gusts in excess of 50 kt and large hail will be possible in the strongest storms across these areas through the remainder of the daylight hours. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Sherburn DISCUSSION...Hintz AVIATION...Sherburn
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Sat Jul 3 2021 WYZ054>058-071-041300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over northeast Wyoming this afternoon. Severe thunderstorms are not expected, but small hail and gusty winds could accompany a stronger storm. Hot and dry conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-072-073-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and early evening. A few strong to marginally severe storms with hail and gusty winds are possible, especially across the Black Hills area. The grassland fire danger index will be in the high category this afternoon across the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. The grassland fire danger index is expected to be in the high category Sunday afternoon across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>030-041>043-074-041300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Hermosa Foot Hills- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to marginally severe storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-041300- Bennett-Mellette-Todd-Tripp- 1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to severe storms are possible later this afternoon. Large hail with strong gusty winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 3, 4:21 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
421 PM MDT Sat Jul 3 2021
SDZ043-032245-
Jackson SD-
421 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORMS OVER CENTRAL JACKSON COUNTY...
At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Kadoka to 3 miles east of
George Town to near Hisle. Movement was east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kadoka, Long Valley, Hisle, George Town, Eagle Nest Butte and
Intersection of Highway 73 and White River.
This includes Interstate 90 in South Dakota between Mile Markers 151
and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4360 10159 4393 10150 4394 10124 4358 10137
4338 10153 4339 10181
TIME...MOT...LOC 2221Z 280DEG 7KT 4388 10143 4359 10150 4342 10172
JCLocal storm report, Jul 3, 4:55 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/03/2021 E60 MPH JACKSON SD LAW ENFORCEMENT
ALSO HALF INCH HAIL
&&
KDSSpecial weather statement, Jul 3, 5:23 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Rapid City SD 523 PM MDT Sat Jul 3 2021 SDZ044-032345- Bennett SD- 523 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL BENNETT COUNTY... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Hisle, or 10 miles north of Martin, moving east at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Bennett County, north of Martin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4329 10182 4339 10170 4338 10144 4323 10165 TIME...MOT...LOC 2322Z 281DEG 9KT 4332 10165 JC
Local storm report, Jul 3, 5:45 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
07/03/2021 M56 MPH HAAKON SD MESONET
0536 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
07/03/2021 M64 MPH JACKSON SD MESONET
&&
KDSSpecial weather statement, Jul 3, 5:50 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Rapid City SD 550 PM MDT Sat Jul 3 2021 SDZ043-040015- Jackson SD- 550 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY... At 550 PM MDT, Doppler radar was tracking a strong thunderstorm over Intersection of Highway 73 and White River, or 4 miles south of Kadoka, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Intersection of Highway 73 and White River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4368 10159 4382 10157 4381 10136 4366 10138 TIME...MOT...LOC 2350Z 279DEG 16KT 4377 10150 JC
Special weather statement, Jul 3, 6:08 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Rapid City SD 608 PM MDT Sat Jul 3 2021 SDZ043-040030- Jackson SD- 608 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Kadoka, moving southeast at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Jackson County, west of Kadoka. This includes Interstate 90 in South Dakota between Mile Markers 140 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4379 10178 4389 10170 4386 10155 4372 10167 TIME...MOT...LOC 0007Z 303DEG 10KT 4384 10170 JC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:08 PM MDT | Special Weather Statement | UNR | Jackson | 22 min |
| Jul 3, 7:55 PM MDT | Special Weather Statement | UNR | Haakon | 35 min |
| Jul 3, 8:33 PM MDT | Special Weather Statement | UNR | Haakon | 27 min |
| Jul 3, 8:34 PM MDT | Special Weather Statement | UNR | Todd | 26 min |
| Jul 3, 8:57 PM MDT | Special Weather Statement | UNR | Todd | 33 min |
| Jul 3, 9:18 PM MDT | Special Weather Statement | UNR | Jones | 27 min |
| Jul 3, 9:31 PM MDT | Special Weather Statement | UNR | Todd | 29 min |
| Jul 3, 9:54 PM MDT | Special Weather Statement | UNR | Tripp | 36 min |
| Jul 4, 2:13 PM MDT | Special Weather Statement | UNR | Lawrence | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.